Hip fracture risk rises in women who stop HT

September 8, 2011

Postmenopausal women who discontinue hormone therapy (HT) show increased bone loss and risk of hip fracture, a new study finds.

Postmenopausal women who discontinue hormone therapy (HT) show increased bone loss and risk of hip fracture, a new study finds.

The longitudinal observational study of 80,955 postmenopausal women followed for 6.5 years, from July 2002 through December 2008, found a 55% greater risk of fracture among women who discontinued HT compared with those who continued therapy. The risk increased as early as 2 years after stopping HT and rose incrementally the longer women remained off therapy, from a 52% greater risk at 2 years to 77% higher risk at 5 years or longer. Women who discontinued HT had significantly lower bone mineral density than those who didn’t. The study was published online July 19 in Menopause.

“Our data confirm the rapidity of bone loss and increased hip fracture incidence with hormone therapy cessation,” the authors write. “Women halting hormone therapy should definitely be advised by their clinicians about the increased risk of fracture,” adds lead author Roksana Karim, MBBS, PhD. 

Millions of women discontinued HT after findings from the Women’s Health Initiative trial in June 2002 suggested that HT increased the risk of heart disease and some cancers. The researchers reported a decline in therapy from 85% to 18% between July 2002 and December 2008 and a rise in the rate of hip fractures from 3.9 to 5.67 per 1,000 women.

The authors urge that women discuss with their healthcare provider the risks, benefits, and alternatives to HT for preventing bone loss and fracture, especially hip fracture, before discontinuing HT. “With approximately 1 million women entering menopause each year in the United States alone, the health consequences of bone fracture may have potentially enormous survival and economic consequences if an effective preventive strategy is not in place,” they write.

Read other articles in this issue of Special Delivery.